health

From blood clots to anxiety, 9 women share why they came off the contraceptive pill.

When the first hormonal birth control pill entered the market on 23 June 1960, it symbolised a massive step in the right direction for women’s rights.

Taking one little pill per day meant women were able to have sex and not worry about getting pregnant.

We mean, obviously there was still a very small chance you could fall pregnant while taking the pill, not to mention the fact it doesn’t protect against STIs, but still… it was revolutionary.

And it is still is revolutionary today, but it’s also proof that one size certainly doesn’t fit all when it comes to women’s bodies and mental health.

For many women, the side effects of the oral contraceptive pill can actually outweigh its overall convenience. From acne, hair loss and weight gain, to severe changes in libido, mental health and mood, women report all kinds of side effects.

Sisters, Rachelle and Corinne inherited the BRCA2 gene mutation from their father, here’s what they want you to know about it:

Video by MMC

Speaking to Mamamia, Sydney-based GP Dr Ginni Mansberg says that while the pill was and remains an “amazing invention that has given women so much,” there are some women who “simply cannot tolerate the pill”.

“When it comes to the side effects of the pill, by far the most common thing I hear is that ‘it turned me into a psycho,'” says Dr Mansberg.

“We’re only now accumulating better data and objective evidence that it does cause either depression or anxiety.”

Nobody knows this better than the women who’ve had these less-than-ideal experiences on the hormonal birth control pill. Mamamia spoke to some of them.

Erin, 37.

I’ve been on the pill several times over the years, and went back on it about 18 months ago after having my two kids. I only lasted about six months on it after suffering anxiety and crazy mood swings. I was at the point where I saw my GP for a mental health plan and seriously thought I was losing my sh*t.

ADVERTISEMENT

It was scary. My husband suggested that it might be because of the pill so I stopped taking it. Within a few days, I felt like myself again and I vowed to never ever take hormonal contraceptives again. I am now about 10 months off and I’m yet to have a period – I’m still trying to figure this out. I have seen my GP, had all the blood tests, pelvic ultrasound and over two months of weekly acupuncture sessions and Chinese Herbs. Nobody can tell me why I have no cycle.

I’ve also experienced insomnia and a total loss of libido. I know the pill has done a lot for women, but it frightens me how many side effects there are that a lot of women are unaware of, particularly mental health.

Amelia, 24.

I went on the pill at 16 because I had a period that lasted for four weeks straight and suffered clotting, to the point where I was pretty much anaemic and had very low iron levels. I  went on the pill and experienced the absolute worst mood swings of my life. It thankfully helped the clotting but emotionally, it was a hard time. I ended up changing pills and went on the mini pill (Yaz) and experienced zero problems after that. My advice would be to explore different options, if you need to. Just because one pill doesn’t work for you, there are always other alternatives out there.

Brydie, 31.

I went on the pill at 18 without informing my parents (incredibly conservative upbringing). When the GP asked if I had a family history of blood clots, I confidently replied “nope”. Of course, little did I know my family had a very strong history of clots and if I had answered “yes”, they would have tested me and discovered I have Factor V Leiden, a gene mutation that causes clots.

Three months later, I had a 30cm clot in my left leg and on my right thigh which had swollen to 15cm in circumference. Needless to say, I now have a Mirena. It’s so important to have a thorough and correct history taken.

Zoe, 30.

I have been off it now for 10 years. If I missed one pill, I would get my period and I could never skip them like my girlfriends could. I much prefer condoms.

They protect you when you need it and there’s not a constant push of hormones into your body for the X times a month you might have sex. I always have them on me and have them next to the bed, and if the guy complains about how they ‘feel’ then he’s not worth it! Safe sex is good sex.

Charmain, 36

I noticed a loss of libido and lubrication from when I was on Levlin. Also, I found that my hair started to thin, but I didn’t realise this until I went off the pill at about 32.

ADVERTISEMENT

I later switched to a different pill – Norimin – but found that caused me to be constantly bloated and caused weight gain so, as of a few days ago, I’ve since stopped taking the contraceptive pill all together.

Karen, 32.

I experienced side effects of the pill that aren’t often talked about as they are considered embarrassing but conversations with my friends have revealed I’m definitely not the only one! Along with experiencing PMS-like symptoms far too often, I found my libido (which has always been very high) decreased dramatically as soon as I started taking the pill and I was unable to ‘self-lubricate’ down there. So I was basically taking birth control despite never wanting to have sex… bit of a waste!

Olivia, 26.

My doctor put me on the pill when I was about 21 (I’m 26 now) because I was having heavy periods and had some acne. I wasn’t even sexually active at the time, but I followed her advice since she really pushed it and made it seem like an easy decision.

Within about two months, my mental health deteriorated significantly. I suddenly felt really low and despondent about where my life was heading, and I started feeling really angry all the time. I also started to get cystic acne after about three months.

I stopped taking it after six months and within a week my emotions were back to normal. The acne stuck around though and I had to go on Roaccutane. The main reason that I stopped taking it was that a friend told me that she wasn’t able to go on the pill because she had higher risk of blood clots due to a history of migraines – I also had migraines but hadn’t been told about this. I’m still mad that the doctor pushed the pill on me without really considering my situation or telling me about the risks. I’m now on the Implanon and happy.

alternative contraceptive methods
Image via Getty.
ADVERTISEMENT

Anna.

When I first went on the pill, I loved it. I was in control of my periods which had been incredibly heavy, long and painful and felt more protected with my boyfriend. But gradually that started to change.

I had existing mental health issues but after starting the pill it intensified into a hole so deep and paralysing I didn't see how I would get out. I couldn't regulate my emotions - my moods became increasingly erratic leading to these fits of rage, anxiety and deep sadness. I honestly didn't connect the dots until about three months after stopping the pill the first time. I remember a feeling of clarity - like I was able to stand up tall enough to see over what had been holding me down. I am not saying that the pill caused my problems, but it kept me from being able to climb over them.

The main reason I stayed on it for so long was being uneducated about other options. My doctors NEVER asked me how I was doing when I went to get a new script. Each time it was a one-minute appointment. They would take my blood pressure, ask if I smoked and then printing the new script and off I went.

It wasn't until my now partner mentioned how much my mental health had deteriorated since getting back on the pill that I realised I had to take control and sought out the IUD (Mirena).

Bridgette, 27.

I’ve been on it three times between the age of 17 and 24 and only stayed on it for a maximum of nine months at a time and each time it made my boobs go from a C to an E cup and made them extremely painful. I hated it. I must have been 17 when I first went on the pill to try and clear up my skin. I only lasted about three months because I was sick of how big my boobs got.

Then the second time I had just turned 19 and the same thing again but I lasted about six months. When I went on the pill again at 24, I again had extremely sore and big breasts but this time I experienced mood changes.  I’m already a shy person but had never experienced extreme anxiety like going red and getting really sweaty on the face and hands when people would talk to me. I also felt pretty depressed for those nine months even though I was in a new and exciting relationship and we were travelling around Europe for three months of it.

Did you experience a similar reaction to the taking the contraceptive pill? Tell us about your experiences in a comment below.

00:00 / ???